Iowa, 2011Flood and Damaging Winds in Iowa, August 23, 2011
August 23, 2011 · NWS ARX · 4 events in 1 county or zone
A complex of thunderstorms developed over eastern South Dakota during the evening of August 22nd. These storms moved across the northern sections of Iowa during the overnight hours and produced damaging winds across portions of northeast Iowa during the pre-dawn hours of August 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- $5,000
- Crop damage
- $50,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms developed over eastern South Dakota during the evening of August 22nd. These storms moved across the northern sections of Iowa during the overnight hours and produced damaging winds across portions of northeast Iowa during the pre-dawn hours of August 23rd. A second complex of thunderstorms, that had earlier developed over North Dakota, brought a second round of damaging winds to the region after sunrise.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 23, 1:31 AM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 23, 1:31 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
231 AM CDT TUE AUG 23 2011
.SHORT TERM...TODAY THROUGH THURSDAY
MAIN FORECAST CONCERNS ARE ON SEVERE THUNDERSTORM POTENTIAL THIS
MORNING THROUGH THIS AFTERNOON.
LATEST RADAR SHOWS SHOWERS AND THUNDERSTORMS PUSHING INTO THE
FORECAST AREA FROM SOUTH CENTRAL MINNESOTA. LOOK FOR THIS ACTIVITY
TO CONTINUE EASTWARD AND EXPAND IN COVERAGE.
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS MORNING
AS WARM AND HUMID AIR SURGES INTO THE REGION. A SHORTWAVE
TROUGH...CURRENTLY MOVING INTO WEST CENTRAL MINNESOTA...WILL BE THE
FOCUS FOR ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT THIS
MORNING INTO THIS AFTERNOON AS IT MOVES SOUTHEAST ACROSS THE
FORECAST AREA LATE THIS MORNING INTO THIS AFTERNOON. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE THIS MORNING WITH VERY HEAVY
RAINFALL AND LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
PRECIPITABLE WATER VALUES WILL INCREASE TO AROUND 170 PERCENT OF
NORMAL BY 12Z...WITH WARM CLOUD DEPTHS BETWEEN 3500 AND 4100
METERS...FAVORING HEAVY RAIN POTENTIAL. 1 TO 7 KM BULK SHEAR
VALUES WILL BE IN THE 20 TO 30 KT RANGE WITH 0-3 KM MUCAPE VALUES
OF 1500 TO 2500 J/KG BY 12 MAINLY ALONG AND WEST OF THE
MISSISSIPPI RIVER...INCREASING TO 2000 TO 3000 J/KG AFTER 12 Z
ACROSS MUCH OF THE FORECAST AREA...WITH 0 TO 6 KM SHEA OF 40 TO 50
KTS. EVEN WITH THE WARM CLOUD DEPTHS AT 3500 TO 4100
METERS...ENOUGH SHEAR IS PRESENT TO SUPPORT LARGE HAIL IN THE
STRONGEST STORMS...PARTICULARLY IN ANY SUPERCELL STRUCTURES THAT
DEVELOP. THE AFTERNOON SEVERE THREAT WILL DEPEND ON IF ANY
CLEARING OCCURS AND IF THE ATMOSPHERE CAN RECOVER FROM THIS
MORNINGS CONVECTION. IF STORMS CAN REDEVELOP AND BECOME SURFACE
BASED...THE SEVERE THREAT WILL CONTINUE INTO THE AFTERNOON HOURS
WITH THE POTENTIAL FOR HEAVY RAINFALL...LARGE HAIL...AND DAMAGING
WINDS. SHOWERS AND THUNDERSTORMS WILL SHIFT EAST OF THE AREA THIS
EVENING AS A COLD FRONT APPROACHES THE REGION FROM THE NORTHWEST
DURING THE OVERNIGHT HOURS. LOOK FOR HIGH TEMPERATURES TO CLIMB
INTO THE MIDDLE TO UPPER 80S WEST OF THE MISSISSIPPI RIVER WHERE
SHOWERS/STORMS SHOULD CLEAR EARLY ENOUGH IN THE THE AFTERNOON TO
SEE SOME SUNSHINE. EAST OF THE RIVER...HIGHS ARE EXPECTED TO REACH
INTO THE UPPER 70S TO LOWER 80S AND WILL DEPEND ON HOW MUCH
CLEARING ACTUALLY OCCURS DURING THE AFTERNOON HOURS...AND IF
ADDITIONAL SHOWERS AND THUNDERSTORMS MOVE ACROSS THESE AREAS. LOW
TEMPERATURES TONIGHT ARE EXPECTED TO RANGE FROM THE UPPER 60S
ACROSS NORTH CENTRAL WISCONSIN TO THE LOWER 70S ACROSS NORTHEAST
IOWA.
A COLD FRONT WILL MOVE ACROSS THE AREA ON WEDNESDAY. MODELS ARE
INDICATING STRONG 850 MB COLD AIR ADVECTION ACROSS MOST OF THE
FORECAST AREA BY 18Z WITH 850 MB WINDS AROUND 30 KTS. LOOK FOR A
RATHER BREEZY DAY ON WEDNESDAY WITH FORECAST SOUNDING SHOWING GOOD
MIXING UP THROUGH 825 MB...WITH THE POTENTIAL FOR THE 30KT WINDS TO
MIX TO THE SURFACE. WILL BE INCREASING WIND SPEEDS AND GUSTS ON
WEDNESDAY INTO THE 15 TO 20 MPH RANGE WITH GUSTS TO AROUND 30 MPH
ACROSS THE OPEN AREAS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA.
LOOK FOR HIGH TEMPERATURES TO RANGE FROM THE UPPER 70S TO LOWER 80S
ACROSS SOUTHEAST MINNESOTA THROUGH NORTH CENTRAL WISCONSIN...TO THE
MIDDLE TO UPPER 80S ACROSS NORTHEAST IOWA AND SOUTHWEST
WISCONSIN...BEFORE THE COLD FRONT PASSES THROUGH DURING THE
AFTERNOON HOURS. SHOULD SEE DEWPOINTS FALLING THROUGH THE DAY ON
WEDNESDAY AS DRIER AIR FILTERS INTO THE REGION BEHIND THE FRONT.
DEWPOINTS WILL START OUT IN THE 60S ACROSS THE ENTIRE FORECAST AREA
FALLING INTO THE UPPER 40S TO LOWER 50S DURING THE AFTERNOON HOURS.
HIGH PRESSURE WILL BUILD INTO THE AREA WEDNESDAY NIGHT WITH QUIET
WEATHER EXPECTED. LOOK FOR LOW TEMPERATURES TO RANGE FROM THE LOWER
50S ACROSS NORTH CENTRAL WISCONSIN TO THE MID TO UPPER 50S ACROSS
NORTHEAST IOWA. THE HIGH WILL REMAIN IN CONTROL ON THURSDAY WITH DRY
WEATHER CONTINUING. HIGH TEMPERATURES ON THURSDAY WILL RANGE FROM
THE MID TO UPPER 70S ACROSS NORTH CENTRAL WISCONSIN TO AROUND 80
ACROSS NORTHEAST IOWA. WILL HAVE TO KEEP AN EYE ON HURRICANE IRENE
AND THE IMPACT IT MAY HAVE ON THE LARGE SCALE PATTERN. THE HIGH WILL
START SLIDING EAST OF THE REGION THURSDAY NIGHT AS A SURFACE TROUGH
SETS UP ACROSS THE CENTRAL CONUS...WITH SOUTHERLY FLOW SETTING UP
ACROSS THE AREA. LOW TEMPERATURES ARE EXPECTED TO RANGE FROM THE MID
TO UPPER 50S ACROSS NORTHCENTRAL WISCONSIN TO AROUND 60 ACROSS
NORTHEAST IOWA.
.LONG TERM...FRIDAY THROUGH MONDAY
23.00 MEDIUM RANGE MODELS SHOWING SOME DIFFERENCES IN THE EXTENDED
WITH THE POSITION AND THE TIMING OF A SHORTWAVE TROUGH FRIDAY NIGHT
THROUGH SATURDAY. THE GFS IS STRONGER WITH THIS FEATURE VS THE
ECMWF...AND THE GFS BRINGS PRECIPITATION ACROSS THE REGION FRIDAY
NIGHT THROUGH SUNDAY EVENING. THE ECMWF HOLDS OFF ON PRECIPITATION
FRIDAY THROUGH FRIDAY NIGHT...BUT IS THEN MAINLY DRY ON SATURDAY.
THE ECMWF BRINGS THE SHORTWAVE ACROSS THE AREA SATURDAY NIGHT. A
COLD FRONT AND UPPER LEVEL TROUGH LOOK TO MOVE ACROSS THE REGION
SUNDAY NIGHT INTO MONDAY...AGAIN THE MODELS ARE SHOWING SOME TIMING
AND STRENGTH DIFFERENCES WITH THESE SYSTEM. CHOSE TO INCORPORATE A
MODEL CONSENSUS BLEND THROUGH THE EXTENDED PERIOD GIVEN THE
DIFFERING MODEL SOLUTIONS. THE HIGHEST PROBABILITIES FOR
PRECIPITATION LOOK TO BE FRIDAY NIGHT THEN AGAIN SUNDAY NIGHT. HIGH
TEMPERATURES WILL BE MAINLY IN THE 70S SATURDAY THROUGH MONDAY WITH
LOWS MAINLY IN THE 50S.
&&
.AVIATION...
FIRST CONCERN IS CONVECTIVE POTENTIAL BOTH THIS MORNING NEAR
ISSUANCE TIME...AND ALSO LATER ON TODAY. ACTIVE CONVECTION MOVING
ACROSS THE AREA EARLY THIS MORNING ALREADY...AND SHOULD BE ABLE TO
HAVE A GOOD IDEA THE TIMING AND STRENGTH OF THIS COMPLEX.
UPPER LEVEL SHORT WAVE TROUGH MOVING SOUTHEAST ACROSS ND OVERNIGHT
WILL DROP THROUGH OUR REGION TODAY...AND COULD SERVE UP ANOTHER
ROUND OF STORMS. WILL BE SPENDING TIME ANALYZING POTENTIAL AND
TIMING OF ANY REDEVELOPMENT FOR THE AFTERNOON/EVENING HOURS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...WETENKAMP
AVIATION..........MW
Hazardous weather outlook, Aug 23, 3:23 AM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
423 AM CDT TUE AUG 23 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
423 AM CDT TUE AUG 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING.
SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL...
DAMAGING WINDS...AND VERY HEAVY RAINFALL POSSIBLY LEADING TO FLASH
FLOODING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON. SOME OF THE STORMS THIS AFTERNOON COULD PRODUCE LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAINFALL...ESPECIALLY IF SOME
CLEARING CAN OCCUR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY.
IT IS TOO EARLY TO DISCERN THE SEVERE POTENTIAL WITH ANY OF THESE
STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 AM THIS MORNING...THEN
AGAIN THIS AFTERNOON IF STORMS REDEVELOP. REPORTS OF RAINFALL...ANY
HAIL OR GUSTY WINDS WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WETENKAMP
In the hours before
Special weather statement, Aug 23, 2:06 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
306 AM CDT TUE AUG 23 2011
IAZ008-009-018-019-MNZ086-087-094-095-230900-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
306 AM CDT TUE AUG 23 2011
...STRONG THUNDERSTORMS EXPECTED IN CHICKASAW...DODGE...FILLMORE...
FLOYD...HOWARD...MITCHELL...MOWER AND OLMSTED COUNTIES...
AT 303 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS RUNNING IN
A NORTH TO SOUTH LINE FROM NEAR KASSON AND DODGE CENTER MINNESOTA...
THROUGH AUSTIN...AND DOWN TO NEAR OSAGE AND ROCKFORD IOWA.
WIND GUSTS OF 40 TO 50 MPH...TORRENTIAL DOWNPOURS AND FREQUENT
DANGEROUS LIGHTNING MAY ACCOMPANY THESE STRONG THUNDERSTORMS.
LOCATIONS THAT MAY BE AFFECTED THROUGH 4 AM INCLUDE...BROWNSDALE...
RUDD...OSAGE...STACYVILLE...FLOYD...ADAMS AND CHARLES CITY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM TUESDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.
LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN. ALSO WATCH OUT FOR
PONDING OF WATER IN LOW SPOTS AND ON HIGHWAYS AND UNDERPASSES.
MW
Special weather statement, Aug 23, 2:36 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
336 AM CDT TUE AUG 23 2011
IAZ009-010-019-029-MNZ079-087-088-094>096-WIZ032-033-230930-
BUFFALO-CHICKASAW-FAYETTE-FILLMORE-HOUSTON-HOWARD-MOWER-OLMSTED-
TREMPEALEAU-WABASHA-WINNESHIEK-WINONA-
336 AM CDT TUE AUG 23 2011
AT 331 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS RUNNING IN
A NORTH TO SOUTH LINE FROM NEAR PLAINVIEW AND ROCHESTER
MINNESOTA...TO NEAR CHARLES CITY IOWA...MOVING EAST AT 35 MPH.
WIND GUSTS OF 40 TO 50 MPH...TORRENTIAL DOWNPOURS AND FREQUENT
DANGEROUS LIGHTNING MAY ACCOMPANY THESE STRONG THUNDERSTORMS.
LOCATIONS THAT MAY BE AFFECTED THROUGH 5 AM INCLUDE...
SPRING VALLEY...ELGIN...NASHUA...ELMA...IONIA AND WYKOFF.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM TUESDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.
LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN. ALSO WATCH OUT FOR
PONDING OF WATER IN LOW SPOTS AND ON HIGHWAYS AND UNDERPASSES.
MW
Local storm report, Aug 23, 2:52 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
352 AM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND GST 2 S ROCHESTER 43.98N 92.48W
08/23/2011 M53 MPH OLMSTED MN ASOS
53 MPH GUST MEASURED AT THE ROCHESTER AIRPORT
&&
MWThunderstorm Wind, Fayette
- When
- August 23, 3:30 AM CST
- Where
- Fayette County, 1.23 mi NW of Hawkeye
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Post Office
- Coordinates
- 42.940, -91.950
A couple of power lines were blown down in Hawkeye.
Thunderstorm Wind, Fayette
- When
- August 23, 3:35 AM CST
- Where
- Fayette County, 0.86 mi SW of West Union
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- Post Office
- Coordinates
- 42.960, -91.810
A large tree was blown down in West Union.
Thunderstorm Wind, Fayette
- When
- August 23, 7:30 AM CST
- Where
- Fayette County, 0.86 mi NW of Wadena
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 6 direct, 0 indirect
- Property damage
- $3,000
- Crop damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 42.840, -91.660
Numerous trees were blown down or uprooted in Wadena. Some of the trees went down on power lines. A two inch diameter flag pole was bent over and some cornfields were flattened. The high winds caused a school bus to slip off the road south of West Union with some of the students on board receiving a few bumps and bruises.
Flood, Fayette
- When
- August 23, 7:45 AM CST to 8:45 AM CST
- Where
- Fayette County, 0.38 mi ENE of Fayette to 0.92 mi NNE of Fayette
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.831, -91.793
Water six to eight inches deep covered some streets in Fayette. The thunderstorms dumped 2.76 inches of rain in a very short time to produce the flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Wisconsin, August 23, 20111 death · 2 injured · $1.5 million · EF2 · 5 events
- Excessive Heat in Nevada, August 23 to 26, 20111 death · 1 event
- Drought in Texas, August 23 to 31, 2011$12 million · 4 events
- Hail and Damaging Winds in Iowa, August 23, 2011$506,000 · 1 in hail · 14 events
- Damaging Winds in Texas, August 23, 2011$115,000 · 68 kt wind · 8 events
- Damaging Winds in Louisiana, August 23, 2011$102,000 · 60 kt wind · 6 events
- Tornadoes and Hail in Wisconsin, August 23, 2011$71,000 · EF0 · 12 events
- Flash Flood and Damaging Wind in Arizona, August 23, 2011$40,000 · 63 kt wind · 2 events
- Hail and Damaging Wind in Missouri, August 23, 2011$20,000 · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Iowa, August 23, 201114 events
- Lightning Strikes in Wisconsin, August 23, 20111 injured · $7,000 · 2 events
- Heat in Kansas, August 23 to 24, 201110 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334850, 334860, 334866, 334867.